Fentanyl Alexis Muray was a young woman who lost her life to fentanyl overdose in 2015. Her tragic story highlights the dangers of fentanyl abuse, a problem that has been growing in recent years.
What is Fentanyl?
Fentanyl is a synthetic opioid that is similar to morphine but is 50 to 100 times more potent. It is typically used to treat severe pain, such as that experienced by cancer patients or those undergoing surgery.
Why is Fentanyl Dangerous?
When used as prescribed, fentanyl can be safe and effective. However, when abused, it can be extremely dangerous. Fentanyl is so potent that even a small amount can cause an overdose. Additionally, because it is often mixed with other drugs, users may not be aware of how much they are taking.
How is Fentanyl Abused?
Fentanyl can be abused in a number of ways, including through the use of prescription pills, patches, or injections. It is also increasingly being found in street drugs, such as heroin and cocaine, often without the user’s knowledge.
What are the Symptoms of Fentanyl Overdose?
The symptoms of fentanyl overdose can include:
- Extreme drowsiness or confusion
- Difficulty breathing or slowed breathing
- Pinpoint pupils
- Cold, clammy skin
- Unresponsiveness or coma
What Can Be Done to Prevent Fentanyl Overdose?
The best way to prevent fentanyl overdose is to avoid using the drug, especially if it has not been prescribed by a doctor. If you are prescribed fentanyl, it is important to use it exactly as directed and to store it safely away from others.
What Should You Do if You Suspect a Fentanyl Overdose?
If you suspect that someone has overdosed on fentanyl, it is important to seek medical attention immediately. Time is critical in these situations, and prompt treatment can save a life.
Fentanyl abuse is a serious problem that can have deadly consequences. By understanding the risks and dangers of fentanyl, we can work to prevent overdose and save lives.